MAUDE Adverse Event Report: STERILMED, INC. HARMONIC ACE+7 SHEARS WITH ADVANCED HEMOSTASIS; SCALPEL, ULTRASONIC, REPROCESSED

STERILMED, INC. HARMONIC ACE+7 SHEARS WITH ADVANCED HEMOSTASIS; SCALPEL, ULTRASONIC, REPROCESSED
Model Number HARH36R
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been returned for analysis.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic sigmoidectomy procedure with a reprocessed harmonic ace+7 shears with advanced hemostasis and a piece of the jaw broke off inside the patient.There was no difficulty noticed before the break or any specific procedural or patient circumstance that contributed to the break.The fragment was removed easily with a 5mm debakey grasper.There was no patient consequence.This event has been assessed as an mdr reportable event.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a laparoscopic sigmoidectomy procedure with a reprocessed harmonic ace+7 shears with advanced hemostasis and a piece of the jaw broke off inside the patient.The device was returned for analysis on (b)(6) 2021.The returned device was received with observed biological contaminants on the handle, shaft and tip of the device.None of the original packaging materials were returned along with the device.The tissue pad was properly positioned, whole and intact, with biological contaminants observed in its grooves.The blade appears damaged and broken in twain, with scratches and contaminants on its surface.The fragment which broke off was also returned.The break appears jagged, indicative of excessive pressure applied to this area of the cutting rod.The trigger was actuated, and the slide linkage moves.However, it is observed that the holes that the tissue pad side of the jaw sits in are bent and the jaw hangs loose and does not attach to the slide linkage.The observations confirm the reported issue of a broken rod.The device was wiped clean for testing and was then attached to an ethicon harmonic hp054 hand piece and was secured with a torque wrench.It was plugged into an ethicon gen11 generator to verify functionality.The generator noted it was identifying the device, then proceeded to display the message "no instrument uses remaining".This indicates the device had been operational, completed firing and sealing activities and had reached its end of life.Per the failure mode and effects analysis (fmea) for harmonic ace® +7 shears with ah, possible causes for the "blade damage" is "user error, contact with plastic or metal objects and/or instruments." with the jaws and hinges bent, so that the jaw will not attach to the slide linkage, this is indicative of the jaws exceeding its grasp and yielding.Grasping an unknown object that could damage the hinge, may have bent or altered the shape of the blade, resulting in blade failure.Per the instructions for use reprocessed harmonic ace® +7 shears with ah, ¿do not attempt to bend, sharpen, or otherwise alter the shape of the blade.Doing so may cause blade failure and user or patient injury." and, "avoid contact with any and all metal or plastic instruments or objects when the instrument is activated.Contact with staples, clips or other instruments while the instrument is activated may result in cracked or broken blades.¿ while the observed evidence is indicative of either user error and/or contact with plastic or metal objects and/or instruments, and the failure event is reported to have occurred intra-op, with no injury or consequence to the patient, no conclusion as to the root cause for the observed failure is determined.The device history record for lot 2121300 was reviewed and the device was shown to have passed all visual and functional criteria prior to being distributed to the customer.In addition, a manufacturing record evaluation was conducted and there were no identified nonconformances.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).

Brand Name
HARMONIC ACE+7 SHEARS WITH ADVANCED HEMOSTASIS
Common Device Name
SCALPEL, ULTRASONIC, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key12228099
Report Number2134070-2021-00015
Device Sequence Number1481305
Product Code NLQ
UDI-Device Identifier10888551045247
UDI-Public10888551045247
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K182272
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/21/2023
Device Model NumberHARH36R
Device Catalogue NumberHARH36R
Device Lot Number2121300
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2021
Supplement Date Received by Manufacturer08/03/2021
Initial Report FDA Received Date07/27/2021
Supplement Report FDA Received Date08/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1